Patient #1: Bring on the first rounds of IL2

“Do or do not. There is no try.” - Yoda

Since I received my diagnosis in August, Interluken-2 (IL2) has been something that was tossed around in a serious voice by every oncologist we spoke with.  The initial view was that it was a long shot we didn’t want to try – something like 10-15% of patients using IL2 as a treatment had a complete response, but up to 5% getting treated die.  We have since learned IL2 is targeted towards younger individuals without other medical issues, as their death rate is nearly non-existent. It also ended up being the final component in my Yervoy and TIL + IL2 treatment. It was something I would just have to do.

First-hand accounts of the IL2 treatment from several people who underwent it made it sound fairly awful.  “I wouldn’t wish it on my worst enemy” said one, who happens to be an Army Major and has battled actual enemies on actual battlefields.  Another cancer colleague relayed an IL2 experience where he began behaving oddly and quoting Star Wars (“Strong in the Force are these IL2 doses, mmm”) until his wife called in nurses, prompting him to label her a NARC.

Point is, we heard some pretty nasty stories about IL2 treatments– and that word continually came up, “nasty.”  The most prevalent side effect is termed rigors (pronounced RYE-gors, but spelled way too close to describing a deceased body for my taste).  Take a cold winter day and go outside in jeans and a t-shirt – that sudden, uncontrollable shaking you’ll eventually feel is pretty much the same as rigors.  Luckily, two things combat this – warmed blankets and a drug called Dilaudid, which reduces the shakes in one or two doses. 

There are cumulative side effects too– blood pressure drops, fever, hallucination, nausea, kidney issues, and generally feeling like you got walloped by the worst flu possible.  These are more serious, continuously monitored, and one will likely be the reason I stop my IL2 treatments.  Also, there is no consensus on how many IL2 doses are “necessary” for TIL + IL2.  The general feeling is that after four or five, the doctors will be more likely to halt the IL2 once my body gives any warning signs of something going wrong.

So far, we have gotten through five doses of the IL2, and all things considered, I feel great.  I got the rigors the first three times, lasting as long as 25 minutes during the second dose and as short as 5 minutes in the third dose, where we wisely got the blankets and medication ready as soon as they set in.  The fourth and fifth doses, I started to get chills but through either deep meditative breathing or sheer luck, rigors never materialized. This isn’t common, but every dose is different and each one adds to that cumulative effect.

Through five doses, I am staying strong, steeling myself through the rough parts, and using a bit of the Jedi mind trick on these IL2 side effects. The doctors will make the call on when this stops.  My body will contribute to that.  And I will DO my part to get through one dose at a time.  Just like Yoda said.

Editor's Note: T.J. received word that his seventh dose on Thursday morning was his last; the doctors detected the beginnings of lung failure, heart failure, and liver dysfunction and have chosen to stop the IL2 rather than risk further complications.  He will be recovering through the weekend at Moffitt.

Continue Reading